The pathophysiology of faecal spotting in obese subjects during treatment with orlistat
Article first published online: 20 JAN 2004
Alimentary Pharmacology & Therapeutics
Volume 19, Issue 3, pages 311–321, February 2004
How to Cite
Fox, M., Thumshirn, M., Menne, D., Stutz, B., Fried, M. and Schwizer, W. (2004), The pathophysiology of faecal spotting in obese subjects during treatment with orlistat. Alimentary Pharmacology & Therapeutics, 19: 311–321. doi: 10.1111/j.1365-2036.2004.01848.x
- Issue published online: 20 JAN 2004
- Article first published online: 20 JAN 2004
- Accepted for publication 16 November 2003
Background : The intermittent loss of oil or liquid faeces (‘spotting’) is an adverse effect that occurs in obese patients during treatment with the lipase inhibitor orlistat; the pathophysiology is unknown.
Aim : To investigate the effects of orlistat on anorectal sensorimotor function and continence.
Methods : Obese subjects susceptible to spotting were identified by an unblind trial of orlistat. Obese spotters (n = 15) and non-spotters (n = 16) completed a randomized, double-blind, cross-over trial of orlistat and placebo. Anorectal function was assessed by rectal barostat and anal manometry, together with a novel stool substitute retention test, a quantitative measurement of faecal continence.
Results : Orlistat increased stool volume and raised faecal fat and water. Treatment had no effect on anorectal motor function, but rectal sensation was reduced; on retention testing, the volume retained was increased. Subjects susceptible to spotting had lower rectal compliance, heightened rectal sensitivity and weaker resting sphincter pressure than non-spotters. On retention testing, gross continence was maintained; however, spotters lost small volumes of rectal contents during rectal filling.
Conclusion : Treatment with orlistat has no direct adverse effects on anorectal function or continence. Spotting occurs during treatment with orlistat when patients with sub-clinical anorectal dysfunction are exposed to increased stool volume and altered stool composition.